- No one enjoys normal pregnancy-related morning sickness—and as far as we’re concerned, your prenatal multivitamin shouldn’t have to contribute to the discomfort.
- Fortunately, there are certain things you can look for in a prenatal vitamin to help you out—as well as a few science-backed tips for soothing your stomach.
Pregnancy-related morning sickness: It’s not fun, to say the least. So we can probably agree that when you’re battling an iffy stomach while you’re pregnant, the last thing you want to deal with is a prenatal vitamin that makes you feel worse, right?
While avoiding vitamin-related nausea can’t necessarily be a sure thing, there are certain things you can look for in a prenatal multivitamin that might be able to offer some help—as well as some strategies that can at least help you manage stomach irritation throughout your pregnancy.
But first: Here’s why your vitamins might be bothering your stomach in the first place.
You might already know that while it’s tricky for doctors to pinpoint the exact cause of morning sickness in individual pregnant women (since there are usually a few different contributing factors), increased hormone levels and reduced blood sugar levels are often suspected as the main culprits during your first trimester of pregnancy. (Most pregnant women begin to experience morning sickness before 9 weeks of pregnancy, and for many, symptoms begin to subside by the end of the first trimester, according to the American College of Obstetricians and Gynecologists.) (1) The good news? When it comes to vitamin-related stomach irritation, the cause might be a bit easier to predict.
Whether you’re pregnant or not, if you’re getting nauseous after taking your vitamins, the capsule design could be a factor. Many capsules tend to break down and empty their contents in earlier and more sensitive areas of the stomach, which means that your nutrients could be exposed to harsh stomach acids. This can cause gas or make your stomach feel a little iffy.